Tornadoes · United States · Nevada · 2014
EF0 tornado, Gold Acres, Nevada, May 21, 2014
This EF0 tornado ran 0.2 miles across Lander County on May 21, 2014, touching down at 4:30 PM PDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 21, 2014
- Touchdown
- 4:30 PM PDT (23:30 UTC)
- Lifted
- 4:35 PM PDT (23:35 UTC)
- On the ground
- 5 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lander County
- Touchdown point
- 40.210, -116.930
- Lift-off point
- 40.210, -116.935
- Record number
- 1405211730-01
What the Weather Service recorded
A tornado was photographed near Horse Mountain. A storm survey was conducted but steep and rugged terrain hampered survey efforts. No damage was found.
A tornado was photographed near Horse Mountain. A storm survey was conducted but no damage was found. However survey efforts were hampered by steep and rugged terrain.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the tornado touched down at May 21, 2:15 PM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 21, 2:15 PM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 215 PM PDT WED MAY 21 2014 .SYNOPSIS...LOW PRESSURE WILL MOVE AWAY FROM NEVADA OVER THE NEXT FEW DAYS, WITH SHOWERS AND THUNDERSTORM COVERAGE DECREASING THROUGH FRIDAY. WARMER TEMPERATURES AND PLEASANT SPRING WEATHER IS EXPECTED OVER THE MEMORIAL DAY WEEKEND. && .SHORT TERM...TONIGHT THROUGH FRIDAY. CLOSED LOW SPINNING OVER NEVADA THIS AFTERNOON, CENTERED NEAR TONOPAH. HAS BEEN AN ACTIVE CONVECTIVE DAY IN THE NORTHEAST QUADRANT OF THE CYCLONE'S CIRCULATION, WITH NUMEROUS THUNDERSTORMS PRODUCING SMALL HAIL, FREQUENT LIGHTNING, AND WINDS TO ABOUT 55 MPH. LARGE AMOUNTS OF SMALL HAIL HAVE ACCUMULATED AT TIMES, WITH AREAS OF ROTATION NOTED FROM RADAR AND STORM SPOTTERS IN THE FIELD. ONE ORGANIZED CONVECTIVE LINE WILL ROTATE WESTWARD INTO NW NEVADA THIS AFTERNOON AND EVENING, WITH STRONG STORMS AT TIMES. SPC MESOANALYSIS INDICATES CAPE OF 500-1000 J/KG IN AND NEAR HUMBOLDT COUNTY STILL, AND RESPECTABLE SHEAR, AHEAD OF THE APPROACHING LINE. CAPE IS ALREADY REGENERATING ACROSS CENTRAL NEVADA AND WHITE PINE COUNTY, WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED TO ROTATE NORTHWARD INTO NORTHERN NEVADA, SO KEPT POPS HIGH THIS EVENING AS INHERITED. CURRENTLY ONLY 40 DEGREES AT THE OFFICE, SO COLD POOL BEHIND EARLY CONVECTIVE LINE IS SIGNIFICANT, AND CAPE IS SERIOUSLY DEPLETED, SO EXPECT MUCH LESS VIGOR TO THUNDERSTORMS ACROSS CENTRAL AND NE NEVADA THROUGH THIS EVENING. EXPECT ALL CONVECTION TO DISSIPATE WITH THE LOSS OF HEATING, ACROSS ALL ZONES, BY 10 PM. AN ISOLATED SHOWER CAN'T BE RULED OUT OVERNIGHT WITHIN THE UPPER LOW'S CIRCULATION, BUT MOST ZONES WILL BE DRY. THURSDAY...CLOSED LOW SINKS SOUTHWARD AND WEAKENS, WITH ITS INFLUENCE ON NEVADA'S WEATHER LESSENING WITH TIME. GFS/NAM DEPICT ANOTHER ROUND OF INSTABILITY BY LATE MORNING, DIAGNOALLY SW-NE ACROSS NEVADA, CENTERED ON ELKO COUNTY, SO KEPT SHOWERS AND THUNDERSTORMS MENTIONED. ACTUALLY INCREASED POPS ON THE HIGHER TERRAIN OF ELKO COUNTY. AFTERNOON TEMPERATURES WILL RECEIVE QUITE A BOOST THURSDAY, AS HEIGHTS CLIMB BEHIND THE DEPARTING UPPER LOW. LESS CLOUDS, SHOWERS AND CONVECTION WILL ALSO ALLOW TEMPERATURES TO CLIMB BACK TO THE LOW TO MID 70S. FRIDAY...WARMER STILL, AS UPPER LOW WEAKENS FURTHER AND LIMPS INTO ARIZONA. HEIGHTS CLIMB SOME MORE, ALLOWING SEVERAL MORE DEGREES OF WARMING, INTO THE UPPER 70S AND LOWER 80S. INSTABILITY IS JUST ABOUT GONE BY FRIDAY, WITH ONLY MEAGER LIFTED INDEX VALUES REMAINING OVER ELKO AND WHITE PINE COUNTIES. KEPT A FEW ISOLATED THUNDERSTORMS MENTIONED FOR THESE ZONES FRIDAY AFTERNOON, BUT CERTAINLY NOT EXPECTING MUCH. TURNER .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE LONG TERM PERIOD. HIGH PRESSURE BUILDS INTO THE CWA FRIDAY NIGHT AND CONTINUES OVER THE AREA THROUGH MONDAY FOR A WARMING AND DRYING TREND. A BROAD TROUGH BEGINS TO FORM OVER THE PACIFIC NORTHWEST MONDAY NIGHT FOR INCREASED CLOUDS AND DRY WARM SOUTHWESTERLY FLOW ALOFT OVER THE CWA. WINDS WILL INCREASE WITH THE APPROACHING TROUGH EARLY NEXT WEEK. TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE PERIOD. JH && .AVIATION...MOIST AND UNSTABLE AIRMASS OVER THE REGION THIS EVENING WILL RESULT IN EARLY EVENING THUNDERSTORMS AT ALL SITES. THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY AFTERNOON WITH THE BEST CHANCE AT KEKO. JH && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE THROUGH FRIDAY. WARM AND DRY WEATHER RETURNS OVER THE MEMORIAL DAY WEEKEND, WITH MIN RH VALUES DECREASING. BT && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/87/87/99
Hazardous weather outlook, May 21, 3:02 AM PDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 302 AM PDT WED MAY 21 2014 NVZ030-031-033>041-221015- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 302 AM PDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE AGAIN TODAY AS AN UPPER LEVEL SYSTEM SPINS OVER CENTRAL NEVADA. SOME OF THE STORMS MAY BE STRONG AND COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH...AND BRIEF HEAVY RAIN. THE STRONGEST STORMS ARE FORECAST TO BE ACROSS NORTHEAST HUMBOLDT...NORTHERN ELKO...AND LANDER COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. A DRYING AND WARMING TREND WILL COMMENCE THURSDAY THROUGH THE REST OF THE FORECAST PERIOD. EXPECT NICE SPRING-LIKE WEATHER WITH QUIET CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Local storm report, May 21, 1:47 PM PDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
147 PM PDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 2 W ELKO 40.84N 115.80W
05/21/2014 ELKO NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTS ROTATING WALL
CLOUD...VERIFIED THROUGH VIDEO. ALSO SHINGLES AND ROOFING
DEBRIS WERE REMOVED FROM A STRUCTURE. SMALL HAIL WAS ALSO
REPORTED.
&&
JRMLocal storm report, May 21, 1:49 PM PDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 2 W ELKO 40.84N 115.80W
05/21/2014 M0.75 INCH ELKO NV NWS EMPLOYEE
HAIL COVERED THE GROUND.
&&
JRMSpecial weather statement, May 21, 2:19 PM PDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
219 PM PDT WED MAY 21 2014
NVZ030-036-212200-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
219 PM PDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 300 PM PDT...
AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGENTA...MOVING WEST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THIS STORM MAY PRODUCE SIGNIFICANT HAIL
ACCUMULATIONS. MOTORISTS SHOULD BE PREPARED FOR ACCUMULATING HAIL
WHEN DRIVING THROUGH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BATTLE MOUNTAIN...
PHOENIX MINE...
TRENTON CANYON MINE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4069 11667 4046 11672 4055 11724 4063 11723
4078 11710
TIME...MOT...LOC 2119Z 097DEG 22KT 4061 11680
JRMSpecial weather statement, May 21, 3:01 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
301 PM PDT WED MAY 21 2014
NVZ040-212245-
NORTHWESTERN NYE COUNTY NV-
301 PM PDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE COUNTY UNTIL 345 PM
PDT...
AT 258 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS NORTHWEST NYE COUNTY...FROM NEAR
GABBS TO NEAR TONOPAH...MOVING SOUTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY...AND MAY ACCUMULATE ON
SOME ROADWAYS.
* LOCATIONS IMPACTED INCLUDE...
GABBS...
TONOPAH...
RURAL NORTHWESTERN NYE COUNTY...
RURAL WESTERN NYE COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3805 11725 3878 11805 3895 11819 3904 11768
3823 11690 3804 11706
TIME...MOT...LOC 2200Z 046DEG 16KT 3866 11764
TURNERLocal storm report, May 21, 3:33 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
333 PM PDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 2 NW ELKO 40.86N 115.79W
05/21/2014 M0.75 INCH ELKO NV PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL AT 5TH AND BROOKWOOD IN
ELKO.
&&
JRMLocal storm report, May 21, 3:34 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM LIGHTNING ELKO 40.84N 115.76W
05/21/2014 ELKO NV BROADCAST MEDIA
LIGHTNING STRUCK A RADIO TOWER KNOCKING OUT A LOCAL RADIO
STATION.
&&
JRMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Reno, NV (KREV), 12:00Z
11.5 hours before the tornado, 129 km from the path. May 21, 2014.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 35 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
Reno, NV (KREV), 00:00Z
0.5 hours after it, 129 km from the path. May 22, 2014.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 229 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.2 K/km
The radar
The Elko radar (KLRX), 60 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:30 UTC | TORNADO | 17 W Mount Tenabo | Lander, NV | EF0 TORNADO WAS CONFIRMED THROUGH MULTIPLE PICTURES FROM MEDIA.A STORM SURVEY WAS COMPLETED...BUT NO MEASURABLE DAMAGE WAS FOUND. WINDS ESTIMATED AT 70 TO 80 MPH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in NevadaEvery tornado in Nevada since 1950Warnings in force in Nevada nowThe forecast where you are
The other tornadoes of May 21, 2014
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 12:38 PM PDT | EF0 | Elko, NV | 0.2 | 25 | |||
| May 21 | 12:48 PM PDT | EF0 | Elko, NV | 0.3 | 125 | $2,000 | ||
| May 21 | 2:05 PM MDT | EF0 | Arapahoe, CO | 0.1 | 50 | |||
| May 21 | 2:30 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| May 21 | 2:45 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| May 21 | 4:20 PM MDT | EF0 | Arapahoe, CO | 0.1 | 50 | |||
| May 21 | 5:06 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| May 21 | 6:40 PM MDT | EF0 | Power, ID | 3.0 | 20 | $1,000 | ||
| May 21 | 7:15 PM MDT | EF0 | Platte, WY | 0.9 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.